Alert archive / Iowa / Frost Advisories in 2011
Frost Advisory 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this frost advisory at May 16, 2011, 2:57 PM CDT for 13 counties in Iowa; 8 counties in Illinois. It took effect at May 17, 2011, 2:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2011, 2:57 PM CDT (19:57 UTC)
- In effect from
- May 17, 2011, 2:00 AM CDT
- Expired
- May 17, 2011, 7:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
All 21 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 35 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380 WWUS73 KDVN 161957 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 257 PM CDT MON MAY 16 2011 ...FROST EXPECTED LATE TONIGHT... .THE UNSEASONABLY COLD AIR...CLEAR SKIES...AND DIMINISHING WINDS WILL CREATE FAVORABLE CONDITIONS FOR FROST LATE TONIGHT. IAZ041-042-053-054-066-068-ILZ001-002-007-009-015>018-170600- /O.NEW.KDVN.FR.Y.0004.110517T0700Z-110517T1200Z/ DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-SCOTT-JO DAVIESS- STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA... MAQUOKETA...CLINTON...BETTENDORF...DAVENPORT...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE... ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN 257 PM CDT MON MAY 16 2011 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 30S LATE TONIGHT WITH SOME OF THE RIVER VALLEYS SEEING TEMPERATURES NEAR FREEZING. THE COLD TEMPERATURES ALONG WITH LIGHT WIND AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST. * IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM THE FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE SENSITIVE PLANTS INDOORS. && $$
3 follow-up statements
748 WWUS73 KDVN 170157 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 857 PM CDT MON MAY 16 2011 ...FROST EXPECTED LATE TONIGHT... .UNSEASONABLY COLD AIR...CLEAR SKIES...AND DIMINISHING WINDS WILL CREATE FAVORABLE CONDITIONS FOR FROST LATE TONIGHT. IAZ040-051-052-063>065-067-171200- /O.EXA.KDVN.FR.Y.0004.110517T0700Z-110517T1200Z/ BUCHANAN-BENTON-LINN-IOWA-JOHNSON-CEDAR-MUSCATINE- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY...TIPTON...MUSCATINE 857 PM CDT MON MAY 16 2011 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY. * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 30S LATE TONIGHT WITH SOME OF THE RIVER VALLEYS SEEING TEMPERATURES AROUND FREEZING. THESE COLD TEMPERATURES ALONG WITH LIGHT WINDS AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST. * IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM THE FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE SENSITIVE PLANTS INDOORS. && $$ IAZ041-042-053-054-066-068-ILZ001-002-007-009-015>018-171200- /O.CON.KDVN.FR.Y.0004.110517T0700Z-110517T1200Z/ DELAWARE-DUBUQUE-JONES-JACKSON-CLINTON-SCOTT-JO DAVIESS- STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA... MAQUOKETA...CLINTON...BETTENDORF...DAVENPORT...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE... ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN 857 PM CDT MON MAY 16 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 7 AM CDT TUESDAY... * TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 30S LATE TONIGHT WITH SOME OF THE RIVER VALLEYS SEEING TEMPERATURES AROUND FREEZING. THESE COLD TEMPERATURES ALONG WITH LIGHT WINDS AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST. * IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM THE FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE SENSITIVE PLANTS INDOORS. && $$
276 WWUS73 KDVN 170821 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 321 AM CDT TUE MAY 17 2011 ...FROST EXPECTED ... .UNSEASONABLY COLD AIR...CLEAR SKIES...AND DIMINISHING WINDS ARE CREATING FAVORABLE CONDITIONS FOR FROST UNTIL AN HOUR AFTER SUNRISE. IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-171200- /O.CON.KDVN.FR.Y.0004.000000T0000Z-110517T1200Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN 321 AM CDT TUE MAY 17 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES WILL SETTLE IN THE LOWER TO MIDDLE 30S WITH SOME LOW LYING SPOTS HAVING TEMPERATURES AROUND FREEZING UNTIL 7 AM. THESE COLD TEMPERATURES ALONG WITH LIGHT WINDS AND CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST. * IMPACTS...SENSITIVE PLANTS WILL BE SUSCEPTIBLE TO DAMAGE FROM THE FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE SENSITIVE PLANTS INDOORS. && $$ NICHOLS
271 WWUS73 KDVN 171153 NPWDVN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 653 AM CDT TUE MAY 17 2011 ...FROST ADVISORY ALLOWED TO EXPIRE AT 7 AM... IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-171300- /O.EXP.KDVN.FR.Y.0004.000000T0000Z-110517T1200Z/ BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING... ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON... HENNEPIN 653 AM CDT TUE MAY 17 2011 ...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... TEMPERATURES ARE RAPIDLY RISING AS THE SUN RISES...THEREFORE THE FROST ADVISORY IS ALLOWED TO EXPIRE AT 7 AM. $$ NICHOLS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 16, 2:43 PM CDT, 14 minutes earlier.
Area forecast discussion, May 16, 2:43 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT MON MAY 16 2011
.SYNOPSIS...
AT 18Z THE REGION WAS BOUNDED BY A SURFACE RIDGE FROM WESTERN MN
THROUGH EASTERN NE INTO KS AND A BROAD AREA OF LOW PRESSURE OVER
THE SOUTHERN U.S. THE 12Z UPPER AIR ANALYSIS SHOWED A BLOCKED
PATTERN WITH DEEP TROFS OVER THE WESTERN AND EASTERN U.S AND SHARP
RIDGING OVER THE NATIONS MID-SECTION EXTENDING INTO CENTRAL CANADA.
CLEAR SKIES COVERED THE REGION WITH EARLY AFTERNOON TEMPERATURES
IN THE UPPER 50S TO LOW 60S.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
HAVE OPTED TO HOIST A FROST ADVISORY OVER THE NORTHEAST THIRD FOR
LATE TONIGHT. LAST NIGHT WITH MIN TEMPS OF 33 TO 36 SOME PATCHY
FROST OCCURRED ACROSS THE NORTH WITH PERSISTENT NORTHEAST
BREEZE LIMITING THE AREAL EXTENT. TONIGHT THE SURFACE RIDGE IS
EXPECTED TO MOVE INTO CENTRAL IOWA WHICH SHOULD RESULT IN LIGHTER
WINDS. WITH CONTINUED CLEAR SKIES AND SIMILAR TEMPERATURES
TONIGHT AS LAST NIGHT...THE LIGHTER WIND SHOULD CREATE FAVORABLE
CONDITIONS FOR A MORE EXTENSIVE FROST. ALSO DEWPOINTS TONIGHT MAY
BE A LITTLE LOWER WITH DRY AIR CONTINUING TO FEED INTO THE
NORTHEASTERN CWFA FROM WI. TO THE WEST AND SOUTH OF THE ADVISORY
AREA SOME FROST IS STILL EXPECTED BUT WITH TEMPERATURES EXPECTED
TO BOTTOM OUT IN THE MID 30S...THE FROST SHOULD BE LIMITED TO LOW
LYING AREAS. WE WILL TAKE ANOTHER RUN AT LOW TEMPERATURE RECORDS
FOR TONIGHT. TONIGHTS FORECAST LOWS ARE WITHIN A DEGREE OR TWO OF
RECORD LOWS FOR THE 17TH AT DUBUQUE...MOLINE AND BURLINGTON. SEE
THE CLIMATE SECTION BELOW FOR THE EXISTING LOW TEMPERATURE
RECORDS FOR MAY 17TH.
THE BLOCKED PATTERN WILL KEEP THE PLEASANT SPRING WEATHER OVER THE
AREA TOMORROW WITH THE SURFACE AND UPPER RIDGE REMAINING JUST TO
OUR WEST. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES
WARMER...MAINLY IN THE MIDDLE 60S WITH LIGHT NORTHEAST WINDS AND
SUNNY SKIES WEST AND CENTRAL. MOISTURE ROTATING AROUND THE EAST
COAST SURFACE LOW IS EXPECTED TO BACK TO THE WEST AND BRING PARTLY
CLOUDY SKIES TO AREA EAST OF THE MISSISSIPPI RIVER BY LATE
TUESDAY. ..DLF..
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE.
A MODERATING TREND WITH TEMPERATURES NEAR NORMAL NEXT WEEKEND.
LONGWAVE OMEGA BLOCK IS BREAKING DOWN INTO A REX BLOCK WHICH WILL
BREAK DOWN INTO A RIDGE BY LATE WEEK. NEW MODEL SOLUTIONS HAVE
SLOWED DOWN THE ARRIVAL OF PRECIP FURTHER.
QUIET AND DRY WX WITH MODERATING TEMPERATURES WILL BE SEEN TUESDAY
NIGHT THROUGH THURSDAY AS HIGH PRESSURE REMAINS ACROSS THE REGION.
THURSDAY NIGHT ON...
MODEL CONSENSUS IS TO INTRODUCE PRECIP THURS NIGHT/FRI. HOWEVER...
SAID CONSENSUS WAS HEAVILY INFLUENCED BY GFS/GEM. CLOSER EXAMINATION
OF THE MODELS SHOWED LITTLE IF ANY FORCING WITH THE BETTER MOISTURE
WEST OF THE CWFA. ADDITIONALLY...CONDENSATION PRESSURE DEFICITS ONLY
LOWER A LITTLE SUGGESTING A PARTIAL EASTERLY COMPONENT TO THE LOW
LEVEL WINDS. THUS WILL GO DRY THURS NIGHT. SCHC POPS WERE KEPT BUT
LIMITED TO FRIDAY AFTERNOON ACROSS ABOUT THE WESTERN HALF.
HOWEVER...GIVEN THE OVERALL LONGWAVE PATTERN AND STRENGTH OF THE
UPPER RIDGE FRIDAY HAS A GOOD CHANCE OF REMAINING DRY.
FRIDAY NIGHT THROUGH SATURDAY NIGHT THE ENERGY FROM THE NEXT SYSTEM
ARRIVES WITH THE BEST CHANCE FOR RAIN CENTERED ON SATURDAY.
TEMPERATURES MAY STRUGGLE TO REACH THE 70S ON SATURDAY IF RAIN IS
WIDESPREAD FOR MOST OF THE DAY.
SUN/MON MODEL CONSENSUS IS TO KEEP THE UPPER CIRCULATION NEAR THE
AREA WITH SCHC/CHC POPS.
..08..
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 18Z TUESDAY. GUSTY NORTHEAST
WINDS WILL DIMINISH AT SUNSET TODAY AND BECOME LIGHT NORTHEAST
OVER NIGHT. NORTHEAST WINDS WILL INCREASE AGAIN...TO AROUND 10KTS BY
MID MORNING TUESDAY. ..DLF..
&&
.CLIMATE...
RECORD LOWS FOR MAY 17TH...
BURLINGTON 36 2009
CEDAR RAPIDS 32 1930
DUBUQUE 32 2009
MOLINE 35 2002
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FROST ADVISORY FROM 2 AM TO 7 AM CDT TUESDAY FOR CLINTON-
DELAWARE-DUBUQUE-JACKSON-JONES-SCOTT.
IL...FROST ADVISORY FROM 2 AM TO 7 AM CDT TUESDAY FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
DLF/08Hazardous weather outlook, May 16, 4:35 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 435 AM CDT MON MAY 16 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 435 AM CDT MON MAY 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LATE TONIGHT...CLEAR SKIES...LIGHT WINDS WILL ALLOW TEMPERATURES TO AGAIN SETTLE INTO THE LOWER TO MIDDLE 30S OVER SECTIONS ALONG AND ESPECIALLY NORTH OF THE I-80 CORRIDOR. THERE IS THE RISK FOR FROST FORMATION IN FAVORED LOW LYING LOCATIONS...PRIMARILY BETWEEN 4 AND 7 AM. IMPACTED INDIVIDUALS WITH SENSITIVE OUTDOOR PLANTS SHOULD MONITOR THIS PRODUCT FOR UPDATES AS A FROST ADVISORY MAY BE NECESSARY OVER NORTHERN SECTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SOME THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NICHOLS/12
Nearby
Frost Advisories in Iowa, 2011Frost Advisories in Illinois, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.